Hail, Kossuth
- When
- June 3, 7:00 PM CST
- Where
- Kossuth County, 4 mi SE of Bancroft
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.239, -94.164
A weak low pressure moved into northwest Iowa during the late afternoon and evening hours of the 3rd. A warm front lifted north into northern Iowa by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak low pressure moved into northwest Iowa during the late afternoon and evening hours of the 3rd. A warm front lifted north into northern Iowa by late afternoon. The parameters were relatively weak for severe thunderstorm formation however. Precipitable water values were around 1.2 inches with surface dewpoint readings around 60 degrees. The atmosphere became unstable with high temperatures reaching the mid 80s to low 90s over northwest Iowa. CAPE was fairly low, around 500 J/kg, though low level lapse rates were around 8 C. There was a fair amount of shear available, 45 to 50 kts. Downdraft CAPE was around 900 J/kg. The freezing level was 13,500 feet with around 500 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. Thunderstorms formed over northwest Iowa during the early evening hours. They developed very rapidly and produced sub-severe hail and brief heavy rainfall. Nickel size hail fell southeast of Bancroft in Kossuth County and west of Kanawha in Hancock County. The storms became pulse severe later with one of them dropping quarter size hail in the southeast corner of Kossuth County. Another thunderstorm pulsed up over Webster County and produced a possible downburst wind gust of 70 MPH east of Fort Dodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 6:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 705 PM CDT SUN JUN 3 2012 .UPDATED 04/00Z AVIATION DISCUSSION... .SHORT TERM.../TONIGHT/ FIRST AREA OF WARM AIR ADVECTION NOW HEADING EAST INTO NORTHEAST IA AND AFTER THAT THERE SHOULD BE A 3 T0 5 HOUR PERIOD OF DRY CONDITIONS PRIOR TO THE NEXT ROUND OF WARM AIR ADVECTION RETURNING TO THE AREA LATER TONIGHT. THE GFS SEEMS TO BE OVERDONE WITH PRECIP EARLY IN THE EVENING AND WILL BE LEANING TOWARD THE NAM SOLUTION WHICH SUGGESTS ANOTHER AREA OF SCT THUNDER WILL DEVELOP AFT 03Z NORTH AND MOVE OFF TO THE EAST SOUTHEAST WITH TIME AS SUGGEST BY CORFIDI VECTORS AND MID LEVEL FLOW ALOFT. SLIGHT CONCERN IT COULD DEVELOP SOONER WITH ONGOING MOISTURE CONVERGENCE ACROSS THE NORTH THIS AFTERNOON...BUT FORCING REMAINS WEAK AND INSTABILITY LOWER THAN NEEDED FOR NOW. WITH THE RETURN OF MOISTURE...DEW POINTS HAVE RISEN TO THE MID TO UPPER 50S OVER THE WEST AND THIS TREND SHOULD CONTINUE TONIGHT. OVERNIGHT LOWS WILL REMAIN IN THE LOWER 60S NORTH TO THE MID 60S SOUTH. WINDS WILL ALSO REMAIN LIGHT OUT OF THE SOUTH EARLY BUT ARE EXPECTED TO BECOME LIGHT AND VARIABLE TOWARD SUNRISE. HAVE ADDED HAZE OR LIGHT FOG ACROSS THE AREA FOR THE EARLY MORNING. .LONG TERM.../MONDAY THROUGH SUNDAY/ IN THE NEAR TERM...AT 12Z MONDAY...MODELS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS. AN UPPER TROUGH OF LOW PRESSURE WILL BE JUST OFF SHORE IN THE EASTERN PACIFIC WITH AN UPPER RIDGE DOWNSTREAM CENTERED OVER THE WESTERN PLAINS. AT THE SURFACE...THERE SHOULD BE A WEAK AREA OF LOW PRESSURE OVER NORTHERN MISSOURI OR SOUTHERN IOWA WITH AN INVERTED TROUGH EXTENDING NORTH INTO CENTRAL IOWA. THE INVERTED TROUGH AND LOW SLOWLY DRIFT SOUTHEAST DURING THE DAY. THE UPPER RIDGE WILL BE BUILDING NORTH TO THE WEST AND THE UPPER FLOW OVER CENTRAL IOWA SHOULD BE BECOMING INCREASINGLY NORTHERLY. THIS SHOULD PUSH THE SURFACE FEATURES ALONG. HOWEVER...EXPECT THE SURFACE FEATURES TO WEAKEN WITH TIME SINCE THERE IS LITTLE DYNAMIC SUPPORT GIVEN THE UPPER PATTERN. THE 12Z NAM IS BULLISH WITH IT/S SURFACE BASED CAPE MONDAY AFTERNOON IN VICINITY OF THE TROUGH. THE GFS IS LESS AGGRESSIVE WITH THE CAPE. WITH A BOUNDARY OVER THE AREA AND INSTABILITY...WILL FORECAST SMALL THUNDERSTORM CHANCES ON MONDAY. HIGH AMPLITUDE UPPER RIDGE WILL REMAIN CENTERED ACROSS THE PLAINS TUESDAY THROUGH THURSDAY BEFORE FLATTENING TOWARDS THE WEEKEND. SURFACE HIGH BUILDING SOUTH ACROSS THE WESTERN GREAT LAKES WILL KEEP THE LOW-LEVEL WINDS SOUTHEAST ACROSS CENTRAL IOWA. THE SENSIBLE WEATHER SHOULD BE MAINLY DRY WITH COMFORTABLE TEMPERATURES DURING THE TUESDAY THROUGH THURSDAY TIMEFRAME. THERE IS AN OUTSIDE CHANCE OF AFTERNOON THUNDERSTORMS IN THIS PATTERN BUT THE LACK OF A SPECIFIC TRIGGER AND MODEST FORECAST INSTABILITY PRECLUDE MENTIONING IT IN THE FORECAST. IN THE PERIOD FRIDAY THROUGH SUNDAY...OVERALL...THE MODELS ARE CONSISTENT IN LOWERING THE AMPLITUDE OF THE UPPER RIDGE OVER THE NORTHERN PLAINS AS SHORTWAVES FLATTEN THE RIDGE. MEANWHILE...THE UPPER RIDGE BUILDS EAST ACROSS INTO THE LOWER AND MID MISSISSIPPI VALLEY. BY SUNDAY...THE 12Z ECMWF AND THE GFS ENSEMBLE MEAN BUILDS THE RIDGE NORTH INTO THE GREAT LAKES WITH A BROAD TROUGH OVER THE PACIFIC NORTHWEST AND SOUTHWEST UPPER FLOW OVER THE NORTHERN PLAINS. THIS WILL RESULT IN WARMER TEMPERATURES ACROSS CENTRAL IOWA THIS WEEKEND AS 850 MB TEMPERATURES WARM IN SOUTHWESTERLY FLOW. THE BEST CHANCE OF THUNDERSTORMS APPEARS TO BE NORTHWEST OF CENTRAL IOWA. THE 12Z GFS WAS MORE AGGRESSIVE WITH A SHORTWAVE TROUGH MOVING NORTHEAST ACROSS THE NORTHERN PLAINS LATE IN WEEK. IN TURN...THE RIDGE WAS FLATTENED QUICKLY AND IT WOULD PLACE NORTHERN IOWA CLOSER TO THE SURFACE BOUNDARY ON THE SOUTH EDGE OF THE WESTERLIES. THE GFS ENSEMBLE AND THE NEW 12Z ECMWF WERE LESS AGGRESSIVE KEEPING HEIGHTS HIGHER OVER IOWA AND THE SURFACE BOUNDARY NORTH. WILL HAVE SMALL POPS IN THE FORECAST AT THE END OF THE WEEK AND INTO THE WEEKEND MAINLY IN NORTHERN IOWA TO ACCOUNT FOR THIS. && .AVIATION...04/00Z A WARM FRONT WILL CONTINUE TO SLOWLY LIFT ACROSS THE AREA TONIGHT. SCATTERED STORMS WILL DEVELOP ALONG THIS BOUNDARY AND SATELLITE ALREADY SHOWING A LINE OF CUMULUS DEVELOPING. FURTHER DEVELOPMENT WILL OCCUR LATER THIS EVENING/OVERNIGHT AS WINDS INCREASE ACROSS THE BOUNDARY AND INSTABILITY REMAINS OVER THE AREA. VFR CIGS GENERALLY EXPECTED THOUGH WE MAY SEE ISOLD MVFR IN STORMS. SFC FLOW WL BE SOUTHERLY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...JOHNSON AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT SUN JUN 3 2012 IAZ004-042000- EMMET- 300 PM CDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE EAST SOUTHEAST THROUGH THE AREA THIS EVENING AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. A FLOOD WARNING IS IN EFFECT FOR THE WEST FORK DES MOINES RIVER NEAR ESTHERVILLE. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT. IAZ005>007-015>017-023>028-035>039-048>050-061-062-075-042000- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA- 300 PM CDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE EAST SOUTHEAST THROUGH THE AREA THIS EVENING AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT. IAZ033-034-044>047-057>060-070>074-081>086-092>097-042000- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 300 PM CDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR A FEW THUNDERSTORMS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING OR TONIGHT. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 738 PM CDT SUN JUN 3 2012 IAZ005-040100- KOSSUTH- 738 PM CDT SUN JUN 3 2012 ...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS ARE QUICKLY DEVELOPING... AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TITONKA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Mostly pea to dime size hail with a few quarter size stones.
Dime to nickel size hail.
Frequent gusts to 70 MPH from 2115 to 2229 CDT along with pea size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374596, 374608, 374609, 374610.